Missouri, 2020

Damaging Wind in Missouri, July 20, 2020

July 20, 2020 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms increased in coverage and intensity during the afternoon along an east to west corridor across southeast Missouri into western Kentucky. The storms produced very heavy rainfall, along with an isolated damaging wind gust or two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms increased in coverage and intensity during the afternoon along an east to west corridor across southeast Missouri into western Kentucky. The storms produced very heavy rainfall, along with an isolated damaging wind gust or two. The storms formed along and ahead of a slow moving frontal boundary that extended generally along the Ohio River into southeast Missouri. The environment near and south of the front was characterized by dew points in the lower to middle 70s and precipitable water values of 1.75 inches. With daytime heating, instability increased substantially to around 3000 J/kg south of the front, with a sharp gradient along the surface front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 1:21 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 1:21 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Mon Jul 20 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Mon Jul 20 2020

Scattered thunderstorms continue to focus along a boundary and
instability gradient across west Kentucky into southern Illinois and
part of southeast Missouri this afternoon. We hit Heat Advisory
criteria easily in the southern 1/3 of the area. But it's too late
at this point to hoist one. Chance of storms and clouds and time of
day all factors at this point. The chance of storms will continue
into this evening. We are concerned with the heavy rain aspect with
PW's up over 2". There is also modest WSW flow through a deep layer
with high instability. Set up is most favorable for locally damaging
winds with the strongest cells, clusters. Chances will continue into
the early nighttime hours. There should be a diminishing trend
overnight. Then we reset for Tuesday. The orientation of best PoPs
for convection on Tuesday will be largely driven by today's
convection. Boundaries and axis of instability placement will be key.

We decided to go with a short Flash Flood Watch through midnight
after coordinating with WPC and surrounding WFO's. We do not
anticipate widespread issues. But in some areas there could be
significant rainfall amounts as the activity lines up right over the
area along the boundary, and given the high amount of instability.

.LONG TERM...(Wednesday through Monday)
Issued at 220 PM CDT Mon Jul 20 2020

The main concern in the long term remains the daily potential for
showers and thunderstorms, enhanced during the heat of the day.
Forecast confidence remains about average given the challenges in
pinpointing storm coverage in a humid mid-summer weak flow regime.

The upper level flow pattern during the period will be influenced by
an upper high from the southern Plains into the Southeast, which
will keep the bulk of the stronger wind flow across the northern
third of the U.S. The high will be weak enough through Friday to
allow for scattered mainly afternoon thunderstorms each day amidst
the hot, humid, and unstable atmosphere.

Forecast models continue to indicate the upper high will strengthen
as it retrogrades to the west heading into the weekend. This should
be enough to lessen, but not totally eliminate, the potential for
daily shower/storm activity over the weekend. Overall, the forecast
includes a daily chance of showers/storms, weighted towards the heat
of the day, with a reduction to isolated coverage by the weekend.

Temperatures will largely reflect a persistence pattern, with
typical summertime heat and humidity through the period. Highs
should average around 90 into the lower 90s each afternoon, with a
slight uptick in temperatures by the weekend. Nighttime lows of 70
to 75 are forecast. Peak afternoon heat index values should range
from the upper 90s to near the century mark in most locations each
day.

&&

.AVIATION...
Issued at 1256 PM CDT Mon Jul 20 2020

VFR conditions are expected through much of the forecast period.
Scattered thunderstorms may bring a brief reduction in ceiling and
visibility along with gusty winds through the afternoon. Mainly
dry conditions are anticipated tonight into Tuesday morning, but
isolated showers cannot be ruled out. Light winds will prevail.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 1 AM CDT Tuesday for ILZ080-081-084>094.

MO...Flash Flood Watch until 1 AM CDT Tuesday for MOZ076-086-087-100-
     110>112-114.

IN...None.
KY...Flash Flood Watch until 1 AM CDT Tuesday for KYZ001>022.

&&

SHORT TERM...08
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 20, 9:10 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 AM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
1010 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into tonight,
peaking in coverage this afternoon and early evening. Some of the
storms may briefly become severe and produce locally damaging wind
gusts. Storms may also produce very heavy rain and localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Peak afternoon heat indices will be around the century mark each
afternoon Tuesday through Friday.

Chances of thunderstorms continue Tuesday through Friday, with a
slight chance of thunderstorms Saturday and Sunday. Each day will
have storm activity focused during the heat of the afternoon.
Heavy rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 10:31 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020

KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.

LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
      3777 8779 3776 8780 3775 8779 3776 8777
      3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798

08
Local storm report, Jul 20, 11:12 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND DMG     3 SSW BRECKINRIDGE CENT 37.65N 87.88W
07/20/2020                   UNION              KY   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES REPORTED DOWN
            AROUND THE JUNCTION OF STATE ROUTES 56 AND
            758.

&&

08
Special weather statement, Jul 20, 11:17 AM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-013>016-
018>021-MOZ076-086-087-201930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Ballard-McCracken-Livingston-Crittenden-Caldwell-
Union KY-Webster-Hopkins-Henderson-Daviess-McLean-Muhlenberg-
Perry MO-Bollinger-Cape Girardeau-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Wickliffe, Paducah, Smithland, Marion,
Princeton, Morganfield, Dixon, Madisonville, Henderson,
Owensboro, Calhoun, Greenville, Perryville, Marble Hill,
Cape Girardeau, and Jackson
1217 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 1215 PM, widely scattered strong thunderstorms continued across
portions of west Kentucky from near Metropolis to Morganfield, and
up into southwest Indiana. Other strong storms were approaching
Bollinger and Perry Counties in southeast Missouri. Through 230
PM, additional development is expected. The stronger storms across
the region may produce winds to 50 mph, small hail and very heavy
rain. Localized flooding is possible. Some of the storms may
become briefly severe and produce wind damage. Movement of the
storms will be east up to 20 mph.

08
Special weather statement, Jul 20, 12:24 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
124 PM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
124 PM CDT Mon Jul 20 2020

...SPECIAL WEATHER STATEMENT...

At 124 PM, numerous strong thunderstorms extended from around
Perryville Missouri, east across the Shawnee National Forest, to
Marion and Madisonville in west Kentucky. Movement of the storms
was east at 20 mph. The stronger storms in this area through 300
PM will be capable of winds to 50 mph, small hail and very heavy
rainfall that may cause localized flooding.

Additional storms will be possible along the Interstate 64
corridor into southwest Indiana, and farther south from the
Purchase area of west Kentucky, back into southeast Missouri.

08
Local storm report, Jul 20, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      3 N LOVELACEVILLE       37.02N 88.83W
07/20/2020                   MCCRACKEN          KY   BROADCAST MEDIA

&&

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 20, 3:30 PM CST
Where
Wayne County, 2.6 mi WSW of Piedmont Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.100, -90.760

A few small trees and tree limbs were blown down. One tree limb punctured a hole through the roof of a house before striking the floor of the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899436.